Texas, 2023

Hail in Texas, March 16, 2023

March 16, 2023 · NWS OUN · 1 event in 1 county or zone

As a cold front swept southeastward through the forecast area, scattered severe thunderstorms developed along and ahead of this feature through the afternoon across western-north Texas. A mixed storm mode of lines and embedded supercells produced an instance of severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a cold front swept southeastward through the forecast area, scattered severe thunderstorms developed along and ahead of this feature through the afternoon across western-north Texas. A mixed storm mode of lines and embedded supercells produced an instance of severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 16, 11:59 AM CST, 50 minutes earlier.

Area forecast discussion, Mar 16, 11:59 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1259 PM CDT Thu Mar 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 1258 PM CDT Thu Mar 16 2023

NEAR-TERM:

The primary near-term concern will be severe weather along and ahead
of a southward-advancing cold front this afternoon. A recent special
sounding indicates that CIN has largely been eroded with cooling
aloft allowing for moderate instability to develop. The cold front
is racing south and east per surface observations. However, high-
res guidance and obs suggest that a weak triple point low may
develop along the front, stalling its advance and locally backing
winds ahead of it. Current thinking is that ongoing convection
will continue to slowly deepen early this afternoon along the I-44
corridor as frontal forcing encroaches upon it. The strongest
cores will be capable of severe hail through midafternoon, by
which point the front will have robbed the area of moisture. A few
storms are likely to develop this afternoon in southwestern
Oklahoma. They will progress eastward throughout the day.
Initially, the main hazard will be supercells capable of large to
very large hail given strong speed shear within the cloud-bearing
layer. As the convection approaches I-35, some upscale growth into
a QLCS or semi-discrete storms is expected. Low- level shear will
ramp up toward evening, and the tornado threat is expected to be
maximized in southeastern Oklahoma.

NM

Behind the cold front, temperatures are falling. Wind gusts over
40 mph will also be possible behind the front this afternoon and
evening. The wind advisory has been expanded further east and
northeast and now goes through 6Z although the most likely area
for the strongest winds still look to be in parts of southwestern
OK and western north TX.

Colder temperatures are expected tonight with temperatures falling
into the 20s and 30s. The strong north winds and colder
temperatures behind the front will also lead to even colder wind
chills in the teens and 20s.

EM

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 1258 PM CDT Thu Mar 16 2023

Models show upper low in the Great Lakes region which will lead to
NW/WNW flow aloft over the region through the weekend. Disturbance
rotating around this low will send another cold front and shot of
cool air to the region Saturday but no precipitation is expected.
With the cold air moving into the region behind the cold front today
and re-enforcing shot this weekend, below average temperatures will
continue across the area through the weekend.

Models show southerly sfc winds returning to the area Sunday. Models
also show a mid-level disturbance could move across the southern
Plains early next week which might bring a chance for precip to
parts of the fa Monday afternoon into Tuesday.

Models show the upper pattern continuing to shift next week with SW
flow aloft developing towards the middle of next week as an upper
low/trough sets up over the western U.S. Models show this upper
low/trough moving east next week but there are differences in
timing/path, etc which would have an impact on the timing of
precipitation and where in the fa although right now looks like it
would affect the fa around Thursday.

Temperatures are also expected to warm to at or above average
temperatures towards the middle of next week.

EM

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Thu Mar 16 2023

MVFR cigs expected mainly behind the incoming frontal boundary.
Some IFR/LIFR will briefly be seen within TSRA that will be mainly
seen along and ahead of the frontal boundary. By 21Z, expect front
to move south and east of the terminals with mainly MVFR cigs and
scattered SHRA remaining during the afternoon. As drier air
filters in with strong and gusty north winds, cigs expected to
rise after 03Z and winds will slowly decrease overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  29  50  29  47 /   0   0   0   0
Hobart OK         27  51  27  49 /   0   0   0   0
Wichita Falls TX  34  52  32  53 /   0   0   0   0
Gage OK           23  50  22  46 /  20   0   0   0
Ponca City OK     26  51  24  44 /  40   0   0   0
Durant OK         34  52  34  54 /  30   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 1 AM CDT Friday for OKZ007-008-012-013-
     018>048-050>052.

TX...Wind Advisory until 1 AM CDT Friday for TXZ083>090.

&&

SHORT TERM...25
LONG TERM....25
AVIATION...11
Hazardous weather outlook, Mar 16, 2:23 AM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
323 AM CDT Thu Mar 16 2023

OKZ004>048-050>052-TXZ083>090-170830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
323 AM CDT Thu Mar 16 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Severe Thunderstorms...
An enhanced risk of severe thunderstorms is expected early this
afternoon through early this evening. The enhanced risk is located
across southern and southeastern Oklahoma east of Duncan and
south of a line from Duncan to Pauls Valley to near Ada. A slight
risk extends further north along and southeast of a line from near
Lawton to Moore to Chandler.

Large hail up to the size of baseballs, damaging wind gusts up to
70 mph, and tornadoes will all be possible. The highest tornado
threat will be late this afternoon through early this evening
across south central and southeastern Oklahoma. Here, a strong
tornado or two may occur.

.Windy...
Breezy northerly winds are expected behind a strong cold this
afternoon through tonight. Wind gusts up to 50 mph will be
possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
central and southern Oklahoma should prepare for severe weather
operations this afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 16, 11:31 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Norman OK
1231 PM CDT Thu Mar 16 2023

OKZ035>037-TXZ083-085-161815-
Tillman OK-Kiowa OK-Jackson OK-Wilbarger TX-Hardeman TX-
1231 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of southern Jackson,
south central Kiowa, northwestern Tillman, northwestern Wilbarger and
east central Hardeman Counties through 115 PM CDT...

At 1231 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Eldorado, moving east at 50 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Frederick, Snyder, Tipton, Olustee, Eldorado, Manitou, Elmer,
Headrick, Hollister, Humphreys, Odell and Hess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3450 9967 3472 9883 3431 9882 3429 9969
TIME...MOT...LOC 1731Z 248DEG 44KT 3445 9955

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, Mar 16, 11:32 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Norman OK
1232 PM CDT Thu Mar 16 2023

OKZ035>038-161815-
Tillman OK-Kiowa OK-Comanche OK-Jackson OK-
1232 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of northwestern
Comanche, east central Jackson, south central Kiowa and northwestern
Tillman Counties through 115 PM CDT...

At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Humphreys, moving east at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cache, Snyder, Tipton, Mountain Park, Indiahoma, Headrick, Humphreys,
southwestern Fort Sill, Wichita Mountains Wildlife Refuge and Doris
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3448 9930 3463 9930 3484 9864 3458 9861
TIME...MOT...LOC 1732Z 252DEG 38KT 3456 9924

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale
Local storm report, Mar 16, 12:15 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
115 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             1 S FREDERICK           34.38N 99.02W
03/16/2023  E1.00 INCH       TILLMAN            OK   EMERGENCY MNGR

&&
Local storm report, Mar 16, 12:33 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
133 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             FREDERICK               34.39N 99.02W
03/16/2023  M1.75 INCH       TILLMAN            OK   LAW ENFORCEMENT

&&
Special weather statement, Mar 16, 12:35 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Norman OK
135 PM CDT Thu Mar 16 2023

OKZ037-TXZ085-161900-
Tillman OK-Wilbarger TX-
135 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of southwestern Tillman
and central Wilbarger Counties through 200 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vernon, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Davidson, Oklaunion, Lockett and Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3418 9944 3434 9922 3434 9919 3436 9920
      3440 9914 3413 9895 3406 9937
TIME...MOT...LOC 1835Z 238DEG 30KT 3414 9934

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JT
Special weather statement, Mar 16, 12:41 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Norman OK
141 PM CDT Thu Mar 16 2023

OKZ027>029-161915-
Grady OK-Cleveland OK-McClain OK-
141 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of east central Grady,
northwestern Cleveland and northwestern McClain Counties through 215
PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tabler, moving northeast at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Southern Oklahoma City, southwestern Norman, Moore, Newcastle,
Blanchard, Noble, Goldsby, Cole, Middleberg and Tabler.

This includes the following highways...
 Interstate 35 between mile markers 101 and 119.
 Interstate 44 between mile markers 87 and 94, and between mile
markers 101 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 9784 3511 9788 3537 9748 3514 9730
TIME...MOT...LOC 1841Z 243DEG 39KT 3510 9780

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale

The radar

The Altus AFB radar (KFDR), 37 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wilbarger

When
March 16, 12:49 PM CST
Where
Wilbarger County, 1 mi SE of Vernon
Measured
0.75 in hail
Reported by
Public
Coordinates
34.140, -99.278

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076818.